Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Billings, MT

August 13, 2012Custer County, Fallon County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 13, 2012, 4:20 PM MDT for Custer County, Fallon County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 4:20 PM MDT (22:20 UTC)
Expired
Aug 13, 2012, 5:15 PM MDT
In force
55 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

Counties Custer County, MT, Fallon County, MT

The radar

The Glasgow radar (KGGW), 246 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:36 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 13, 3:36 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT MON AUG 13 2012

.SHORT TERM...VALID FOR TUE AND WED...

DISTURBANCE MOVING ACROSS NORTHEAST MONTANA IS TRACKING INTO AN
AREA OF HIGHER INSTABILITY AND IS PRODUCING NEAR SEVERE CONVECTION
WITH AN OCCASIONAL PULSE PRODUCING 1 INCH HAIL. SHEAR PROFILES
ARE FAVORABLE FOR ORGANIZED STORMS BUT SO FAR NO STORM HAS GOTTEN
DOMINANT ENOUGH TO SEPARATE ITSELF FROM THE PULSING LINEAR
SEGMENTS. EXPECT ACTIVITY TO TRACK ACROSS CUSTER AND FALLON
COUNTIES WITH ASSOCIATED OUTFLOW BOUNDARIES TRIGGERING A FEW CELLS
FURTHER SOUTHER. OTHERWISE FOR THE REST OF TONIGHT AIRMASS
STABILIZES AS HEIGHTS BUILD SLIGHTLY AND MID LEVEL FLOW BRINGS
DRIER AIR INTO THE AREA.

TUESDAY A WELL MIXED AND HOT AND DRY AIRMASS DEVELOPS AHEAD OF A
STRONG COLD FRONT WHICH WILL ARRIVE LATE TUESDAY NIGHT. WITH
TEMPERATURES CLIMBING INTO THE MID 90S AND HUMIDITY FALLING TO
NEAR 10 PERCENT AIRMASS WILL BE VERY HOT AND DRY. INSTABILITY IS
PRETTY DEEP AND THIS ALLOWS GOOD MID LEVEL MOMENTUM TO MIX DOWN.
WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING AND KEEP
CURRENT VALID TIMES OF 16Z TO 03Z. KIND OF UNCERTAIN TO ENDING
TIME OF THE HIGHLIGHT DUE TO COLD FRONT PASSAGE BUT MODELS
INDICATING COLD FRONT MAY BE VERY LATE TUESDAY NIGHT AND WINDS MAY
HAVE A SOLID CHANCE TO DECOUPLE AND LEAD TO A FAIRLY QUIET NIGHT
BEFORE A PRE-DAYBREAK INCREASE IN WINDS.

MODELS ARE INDICATING PRECIPITATION ASSOCIATED WITH THE NEXT
SYSTEM IS WELL POST FRONTAL AS AIRMASS IS INITIALLY DRY. HAVE
BEGUN TIMING POPS A BIT TO INDICATE BETTER CHANCE ACROSS THE
NORTH WEDNESDAY MORNING AND ACROSS THE SOUTH WEDNESDAY AFTERNOON.
DRAMATIC COOL DOWN WITH HIGH TEMPERATURES GENERALLY IN THE 60S
EXPECTED.

FIRE WEATHER...TOMORROW WILL BE CLEAR CUT WITH CRITICAL WEATHER
CONDITIONS. LATER ON TUESDAY NIGHT AND WEDNESDAY HAVE A FEW
NUANCES THAT WILL NEED TO BE WATCHED. IF WINDS STAY UP MORE
TUESDAY NIGHT IT COULD BE PRETTY DRY IN THE PREFRONTAL
ENVIRONMENT. ALSO...SOUTHEAST MONTANA WILL HAVE TO BE WATCHED TO
SEE IF LESS OF AN UPSLOPE COMPONENT CAUSES RHS TO NOT BE AS HIGH
AS EXPECTED ON WEDNESDAY WHEN SOME STRONGER WINDS DEVELOP WITH
MOMENTUM MIXING DOWN. BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

OVERALL THE EXTENDED WEATHER PATTERN APPEARS PRETTY WELL ON
TRACK. MODELS CONTINUE TO BE GOOD AGREEMENT FOR THE DEVELOPMENT OF
AN AMPLIFIED RIDGE OVER WESTERN STATES...AT LEAST UNTIL THE END OF
THE PERIOD. HAVE MADE ONLY MINOR CHANGES TO THE PERIOD...MAINLY TO
ADJUST THE TIMING OF THE TROF COMING IN AT THE END OF THE PERIOD.
THE EXTENDED FORECAST PERIOD BEGINS THURSDAY...MARKING THE
BEGINNING OF A PERIOD OF SLOWLY WARMING AND DRYING
CONDITIONS...WITH AN AMPLIFIED RIDGE DEVELOPING OVER WESTERN
STATES. NORTHWEST FLOW SHOULD ALLOW FOR A GRADUAL WARMUP ACROSS
THE REGION. EXPECT TO SEE CONTINUED DRYING CONDITIONS AS
TEMPERATURES WARM FOR LITTLE OR NO CHANCES FOR PRECIPITATION.
CHANGES WERE CONFINED TO SLOWER PROGRESSION OF PACIFIC TROF ACROSS
THE REGION TO END THE EXTENDED PERIOD. THIS WILL KEEP THE RIDGE
PROGRESSION...SO COOLED TEMPS FOR SATURDAY SLIGHTLY. RIDGE PUSHES
EASTWARD SUNDAY...BUT IS POSITIONED OVER US A BIT LONGER DUE TO
SLOWER TROF...SO WARMED SUNDAY AND MONDAY. MONDAY LOOKS LIKE IT
SHOULD NOW BE THE WARMEST DAY. AT THIS TIME THE EC BRINGS THE TROF
ACROSS THE REGION MONDAY NIGHT...SO SHIFT POPS FROM SUNDAY NIGHT
TO MONDAY NIGHT. HOWEVER...THIS IS ALSO WHERE THE MODELS
DIVERGE...WITH THE GFS FAVORING THE RIDGE PERSISTING OVER THE CWA
THROUGH TUESDAY. AAG
&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY. THE BIGHORN
MOUNTAINS AND NEARBY FOOTHILLS ARE SEEING SOME THUNDERSTORM
DEVELOPMENT THIS EVENING...WHICH SHOULD TAPER OFF AFTER SUNSET. A
SLIGHT CHANCE FOR THUNDERSTORMS IS ALSO POSSIBLE THIS EVENING...MAINLY
EAST OF A LINE FROM KMLS TO BROADUS. GUSTY SOUTHEAST WINDS...WITH
GUSTS TO 25 KNOTS...OVER SIMILAR EASTERN ROUTES ARE EXPECTED TO
CONTINUE THROUGH THE EVENING...AND TAPER OFF AFTER MIDNIGHT. AAG
&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 065/096 059/065 049/073 050/080 055/086 055/091 061/092
    00/U    25/T    21/U    00/U    00/U    00/U    11/B
LVM 055/093 052/065 040/073 043/084 049/084 048/089 054/090
    00/N    25/T    31/B    00/U    00/U    00/B    22/T
HDN 063/098 059/065 049/074 049/081 055/087 054/092 060/093
    00/U    23/T    21/U    00/U    00/U    00/U    11/B
MLS 065/096 061/066 048/073 049/079 056/087 055/092 061/093
    20/B    23/T    21/U    00/U    00/U    00/U    11/U
4BQ 063/096 061/068 050/073 049/079 057/084 056/089 062/090
    10/U    23/T    21/U    00/U    00/U    00/U    11/U
BHK 059/092 060/067 048/070 049/075 056/083 056/088 062/089
    20/B    23/T    21/U    00/U    00/U    00/U    00/U
SHR 059/096 057/066 043/071 047/077 053/083 052/088 058/089
    00/U    13/T    31/B    00/U    00/U    00/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY FOR
      ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY FOR
      ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 13, 3:43 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT MON AUG 13 2012

MTZ028>042-056>058-063>068-WYZ098-099-142145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
343 PM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY...WITH
HOT TEMPERATURES...LOW HUMIDITY AN UNSTABLE AIRMASS AND GUSTY
WEST TO NORTHWEST WINDS. THOSE WITH FIRE WEATHER INTERESTS OR
OUTDOOR ACTIVITIES SHOULD PREPARE ACCORDINGLY. ALSO...PLEASE OBEY
ALL LOCAL FIRE RESTRICTIONS.

A STRONG CANADIAN COLD FRONT TUESDAY NIGHT WILL USHER IN MUCH
COOLER AIR FOR WEDNESDAY...ALONG WITH A GOOD CHANCE OF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:44 PM MDTSpecial Weather StatementBYZWheatland61 min
Aug 12, 7:36 PM MDTSpecial Weather StatementBYZWheatland39 min
Aug 12, 8:35 PM MDTSpecial Weather StatementBYZGolden Valley40 min
Aug 13, 3:47 AM MDTFire Weather WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more11 hr
Aug 13, 3:10 PM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more30 hr
Aug 13, 4:56 PM MDTSpecial Weather StatementBYZCuster64 min
Aug 13, 5:00 PM MDTSpecial Weather StatementBYZFallon60 min
Aug 13, 5:12 PM MDTSevere Thunderstorm WarningBYZCuster63 min
Aug 13, 5:42 PM MDTSpecial Weather StatementBYZFallon48 min
Aug 13, 5:56 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River49 min
Aug 13, 5:57 PM MDTSevere Thunderstorm WarningBYZCuster26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.